South Dakota, 2004

High Wind in South Dakota, May 31, 2004

May 31, 2004 · NWS ABR · 2 events in 2 counties and zones

High winds of 35 to 45 mph with gusts to around 60 mph occurred through the afternoon and into the early evening hours across Corson and Dewey counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds of 35 to 45 mph with gusts to around 60 mph occurred through the afternoon and into the early evening hours across Corson and Dewey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 9:40 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 9:40 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT MON MAY 31 2004

PTCLOUDY/MOSUNNY SKIES ACROSS SWRN CWA HAVE ALLOWED TEMPS TO WARM TO
FCST HIGHS. HAVE UPDATED TO INCREASE HIGHS BY A COUPLE OF DEGREES.
SHOULD SEE CU FIELD MOVE INTO AREA THAT WILL HALT RAPID TEMP RISE.
OTW SFC LOW CONTS TO SIT AND SPIN ACROSS ERN NODAK/WESTERN MN WITH
GOOD GRADIENT ACROSS CWA. WND ADVRY WINDS NOW BEING MET ACROSS MUCH
OF AREA. OTHER THAN TWEAKING CLOUDS AND TEMPS TO SWRN
CWA...REMAINDER OF FCST LOOKS GOOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THROUGH 00Z FOR CENTRAL AND NORTHEAST SOUTH
DAKOTA. MN...WIND ADVISORY THROUGH 00Z FOR WEST CENTRAL MINNESOTA. &&

HINTZ
Hazardous weather outlook, May 31, 4:07 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT MON MAY 31 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS ON THE BACKSIDE OF A VERY STRONG LOW PRESSURE
SYSTEM WILL CREATE SOME VERY WINDY CONDITIONS ACROSS THE REGION
TODAY. NORTHWEST WINDS ARE EXPECTED TO PICK UP TO AROUND 25 TO 35 MPH
WITH SOME HIGHER GUSTS OF 45 TO 50 MPH THIS MORNING. THESE STRONG
WINDS ARE EXPECTED TO LAST THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Corson

When
May 31, 10:55 AM CST to 5:00 PM CST
Where
Corson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
May 31, 11:00 AM CST to 5:00 PM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399607, 5399608.